Hail, Wythe
- When
- August 6, 12:02 PM EST
- Where
- Wythe County, 0.69 mi N of Ivanhoe
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.840, -80.950
A stationary front, draped across the foothills and Piedmont and supported aloft by multiple waves of energy entering from the Tennessee Valley, provided the triggers for scattered slow-moving thunderstorms to develop during the afternoon across the mountains and foothills. Strong daytime heating provided the instability to allow some storms to intensify to severe levels, producing damaging…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A stationary front, draped across the foothills and Piedmont and supported aloft by multiple waves of energy entering from the Tennessee Valley, provided the triggers for scattered slow-moving thunderstorms to develop during the afternoon across the mountains and foothills. Strong daytime heating provided the instability to allow some storms to intensify to severe levels, producing damaging winds and hail. In addition, deep tropical moisture in place in the wake of Tropical Storm Isaias allowed some storms to produce heavy rain, with 2-4 inch per hour rainfall rates at times. Light winds aloft made for slow storm movement, allowing storms to remain over the same locations for extended periods of time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 6, 11:29 AM EST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 1229 PM EDT Thu Aug 6 2020 .SYNOPSIS... A weak cold front remains stalled today into early Friday across the area, before pushing southeast Saturday. High pressure builds in this weekend with return to typical summer weather. && .NEAR TERM /THROUGH FRIDAY/... As of 1030 AM EDT Thursday... Fog/stratus continues to slowly dissipate across the Appalachians and central mid Atlantic region, but you do not have to look too far to the west to see showers/thunderstorms bubbling up. Expect clearing this morning will allow for heating and destabilization into this afternoon as short wave energy from the seemingly ever present upper trof over the Ohio valley to kick off another round of deep convection. Morning sounding from RNK is quite moist through the boundary layer and expect robust precipitable water values will make storms very efficient rain producers. Also see enough low level shear to get some degree of organization to convective clusters. Thus, there remains a threat for both flash flooding and isolated wind damage with the stronger storms and larger clusters. Also seeing hints in the meso guidance for outflow boundary convergence east of the Blue Ridge that may help keep the threats going across the piedmont into this evening /early tonight. Previous early morning discussion... Not much change in the upper pattern and low levels today with front stationary across the piedmont with upper vorts moving along the broad trough pushing to the Ohio/TN valleys. As such will see another reasonably active day today, mainly afternoon/evening. Questionable on severe threat if we do not get enough heating, but sunshine looks to peek out at times, plus ample enough shear to support isolated wind damage which is highlighted in the day 1 SPC outlook. Heaviest rains Wednesday into early Thursday fell across the foothills/piedmont of NC into southside VA. Models today again paint some heavier downpours moreso over the mountains of WV/VA into the James River basin. Excessive rainfall is possible, but at the moment the models and pattern overall do not push a need for a flash flood watch at this point, as we will see how speed of movement impacts how long storms linger in one area. Better pwats of over 1.5 inches will lie east of the mountains. Flash flooding is possible but coverage is isolated. Will highlight in the Hazardous Weather Outlook for now. Same scenario going into tonight, as convection will be slow to subside. Models in general agreement in keeping the convection going east of the mountains til midnight/early Friday before subsiding somewhat toward Friday morning, thought the NAM is more robust than GFS/ECMWF. Friday appears that front and upper trough will move slightly east but forcing continues enough to have high chance to likely pops areawide, though precip water drops a bit in the west. Storms definitely still could be strong to severe Friday especially east of the Highway 29 corridor as lapse rates increase with upper trough moving in from the west. As for temperatures today, seems cloud coverage and storms will limit heating somewhat, to keep highs in the 80s for most, with 70s in the higher elevations. Tonight, staying a bit muggy east of the mountains with upper 60s for low, while along/west of the Blue Ridge experience lower to mid 60s. Friday should be somewhat close to Thursday but a little more sunshine possible in the east to boost temps toward 90, with most in the 80s. Confidence is average on storm coverage and flooding threat, and above normal for temperatures. && .SHORT TERM /FRIDAY NIGHT THROUGH MONDAY NIGHT/... As of 1230 PM EDT Thursday... Upper level trough moves through the Mid-Atlantic Friday night into Saturday, bringing in a surface high. Despite this change in pattern, a few isolated storms remain possible for Saturday afternoon, given steep lapse rates. Any development will be difficult to pull off though, given dry air aloft. A weak disturbance Sunday will work with the slowly returning moisture behind a stalled front to our south to allow for some isolated showers and thunderstorm activity. Temperatures by this point start to make their aim at returning to above average, with areas east of the Piedmont forecast to hit 90 degrees as 850 temps swell to +20C in the afternoons. Monday will be a near repeat to Sunday with diurnal heating working with a weak disturbance to try and get convection going in the afternoon, but staying mostly isolated. Temperatures also continue their gradual warming. && .LONG TERM /TUESDAY THROUGH THURSDAY/... As of 1230 PM EDT Thursday... Typical summertime pattern remains in place through the forecast period with a broad areas of high pressure sticking to the southern U.S. All the while, the jet stream remains tied up in Canada with a trough attempting to dig down into the Great Lakes region. This pattern will keep diurnal convection going through next work week. All the while, the region of high pressure will help with transport of an above average temperature airmass that will be keeping us toasty. The foothills and Piedmont will continue to see 90s while the mountains warm to the 80s. Lows range in the 70s and 60s. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 640 AM EDT Thursday... Any fog and/or low clouds at 12z will be gone around 13-14z. Still looking at scattered to numerous showers/storms today, mainly after 16z, with best coverage starting in the mountains, then shift east as we head toward 00z. Tried to time at least for our western sites tempo groups for thunderstorms. Showers/storms may linger til end 06z, but overall confidence not high enough to have them in past 00z. Models continue to advertise potential for fog/low clouds after 06z so hedged toward at least MVFR to IFR at all sites. Extended Aviation Discussion... Front will linger east of the piedmont Friday with still a threat of storms around, then high pressure builds into the weekend with lesser chances of storms. Pattern should be more typical of summer into Monday with scattered afternoon/evening storms. Overall VFR outside storms and late night valley fog. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RR/WP NEAR TERM...MBS/WP SHORT TERM...RR/WP LONG TERM...PM/RR AVIATION...VFJ/WP
Hazardous Weather Outlook National Weather Service Blacksburg VA 349 AM EDT Thu Aug 6 2020 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-070800- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 349 AM EDT Thu Aug 6 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Scattered to numerous thunderstorms today into this evening are expected. A few storms could become severe with damaging winds the main threat. In addition, localized flash flooding is possible, if thunderstorms repeat over the same area. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
940 AM EDT THU AUG 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM TSTM WND DMG 3 SSE BETHANY 36.27N 79.84W
08/05/2020 ROCKINGHAM NC 911 CALL CENTER
TREE DOWN ON HWY 158 NEAR LAKE WALK DR. TIME
ESTIMATED FROM RADAR.
&&
SKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
944 AM EDT THU AUG 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND DMG 4 SSW BETHANY 36.26N 79.89W
08/05/2020 ROCKINGHAM NC 911 CALL CENTER
TREE DOWN ON HAYNES RD NEAR KEYSTONE DR.
TIME ESTIMATED FROM RADAR.
&&
SKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1010 AM EDT THU AUG 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND DMG 2 SW WALNUT COVE 36.28N 80.17W
08/05/2020 STOKES NC 911 CALL CENTER
TREE DOWN ON EASLEY RD. TIME ESTIMATED FROM
RADAR.
&&
SKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1014 AM EDT THU AUG 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG 1 WNW DANBURY 36.41N 80.22W
08/05/2020 STOKES NC 911 CALL CENTER
TREE DOWN ON HWY 89 IN DANBURY. TIME
ESTIMATED FROM RADAR.
&&
SKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1146 AM EDT THU AUG 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG 1 SSE CHRISTIANSBURG 37.13N 80.40W
08/05/2020 MONTGOMERY VA FIRE DEPT/RESCUE
TREE DOWN ON HARMAN CIRCLE. TIME ESTIMATED
FROM RADAR.
0557 PM TSTM WND DMG 2 W CHRISTIANSBURG 37.14N 80.44W
08/05/2020 MONTGOMERY VA FIRE DEPT/RESCUE
TREE DOWN IN 700 BLOCK OF SILVER LAKE RD.
0556 PM TSTM WND DMG 3 SSW CHRISTIANSBURG 37.10N 80.43W
08/05/2020 MONTGOMERY VA 911 CALL CENTER
TREE DOWN ON RINER RD AND SMITH CREEK RD.
&&Special Weather Statement
National Weather Service BLACKSBURG VA
1242 PM EDT Thu Aug 6 2020
VAZ012-016-061715-
Wythe-Carroll-
1242 PM EDT Thu Aug 6 2020
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN WYTHE AND NORTHWESTERN CARROLL COUNTIES...
At 1242 PM EDT, a strong thunderstorm was located over Ivanhoe, or 8
miles south of Max Meadows, moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hillsville...
Patterson...
Byllesby...
Fort Chiswell...
Grahams Forge...
Gunton Park...
and Ivanhoe.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3701 8087 3696 8082 3694 8081 3694 8080
3678 8071 3676 8101 3680 8104 3681 8105
3689 8108
TIME...MOT...LOC 1642Z 259DEG 12KT 3685 8098
RRThe Roanoke radar (KFCX), 63 km away, was scanning. The volume nearest the first event began at 17:03 UTC.
12 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
A severe storm produced damaging wind gusts, which knocked two trees down along Poplar Camp Road.
Runoff due to a thunderstorm producing heavy rain caused flooding along the Christiansburg Pike, temporarily making the road impassible. A landslide occurred from a roadside hill onto the pike, blocking the road. Radar rainfall estimates indicate that 2 to possibly 3 inches fell in the nearby area where the flooding and the landslide occurred.
A severe storm produced damaging wind gusts, which knocked trees down onto McClung Road, near the intersection of McClung Drive.
A severe storm produced damaging wind gusts, knocking a tree down on Wilderness Road.
A severe storm produced damaging winds, which knocked three trees down along Indian Draft Road, near the intersection of Deerfield Road.
A severe storm produced damaging winds, knocking down two trees on Twin Creeks Drive.
A severe storm produced damaging winds, knocking a tree down on Wolf Creek Road.
A severe storm produced damaging winds, which knocked a tree onto a powerline along Mountain Valley Road, near the county line.
A severe storm produced damaging winds, knocking a tree down on Franklin Street, near the intersection of Endicott Hill Road.
A severe storm produced damaging winds, knocking three trees down along Burkes Garden Road.
A severe storm produced damaging winds, knocking a tree down on Grapefield Road near the intersection of Rayford Lane.
A severe storm produced damaging winds, knocking several large limbs down in Fries.
A severe storm producing damaging winds blew several large limbs down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914091, 914096, 914092, 915477, 914098, 914115, 914100, 914117, 914119, 914102, 914122, 914124, 914125, 914127, 914178.